Arithmetical properties of real numbers related to beta-expansions. (English) Zbl 1443.11147

Summary: The main purpose of this paper is to study the arithmetical properties of values \(\sum_{m=0}^{\infty} \beta^{-w(m)}\), where \(\beta\) is a fixed Pisot or Salem number and \(w(m)\) (\(m=0,1,\ldots\)) are distinct sequences of nonnegative integers with \(w(m+1)>w(m)\) for any sufficiently large \(m\). We first introduce the algebraic independence results of such values.
Our results are applicable to certain sequences \(w(m)\) (\(m=0,1,\ldots\)) with \(\lim_{m\to\infty}w(m+1)/w(m)=1.\) For example, we prove that two numbers \[\sum_{m=1}^{\infty}\beta^{-\lfloor \varphi(m)\rfloor}, \quad \sum_{m=3}^{\infty}\beta^{-\lfloor a(m)\rfloor}\] are algebraically independent, where \(\varphi(m)=m^{\log m}\) and \(a(m)=m^{\log\log m}\). Moreover, we also give the linear independence results of real numbers.
Our results are applicable to the values \(\sum_{m=0}^{\infty}\beta^{-\lfloor m^\rho\rfloor}\), where \(\beta\) is a Pisot or Salem number and \(\rho\) is a real number greater than 1.


11J91 Transcendence theory of other special functions
11K16 Normal numbers, radix expansions, Pisot numbers, Salem numbers, good lattice points, etc.
11J72 Irrationality; linear independence over a field
11R06 PV-numbers and generalizations; other special algebraic numbers; Mahler measure
Full Text: DOI arXiv Euclid


[1] B. Adamczewski, Transcendance \(\ll\) à la Liouville \(\gg\) de certains nombres réels, C. R. Acad. Sci. Paris 338 (2004), 511–514. · Zbl 1046.11051
[2] B. Adamczewski and C. Faverjon, Chiffres non nuls dans le développement en base entière des nombres algébriques irrationnels, C. R. Acad. Sci. Paris, 350 (2012), 1–4. · Zbl 1264.11067
[3] D.H. Bailey, J.M. Borwein, R.E. Crandall and C. Pomerance, On the binary expansions of algebraic numbers, J. Théor. Nombres Bordeaux 16 (2004), 487–518. · Zbl 1076.11045
[4] D. Bertrand, Theta functions and transcendence, The Ramanujan J. 1 (1997), 339–350. · Zbl 0916.11043
[5] É. Borel, Sur les chiffres décimaux de \(\sqrt{2}\) et divers problèmes de probabilités en chaîne, C. R. Acad. Sci. Paris 230 (1950), 591–593. · Zbl 0035.08302
[6] Y. Bugeaud, Distribution modulo one and diophantine approximation, Cambridge Tracts in Math. 193, Cambridge, (2012).
[7] Y. Bugeaud, On the \(b\)-ary expansion of an algebraic number, Rend. Sem. Math. Univ. Padova 118 (2007), 217–233. · Zbl 1174.11007
[8] P. Corvaja and U. Zannier, Some new applications of the subspace theorem, Compositio Math. 131 (2002), 319–340. · Zbl 1010.11038
[9] S. Daniel, On gaps between numbers that are sums of three cubes, Mathematika 44 (1997), 1–13. · Zbl 0878.11038
[10] A. Durand, Indépendance algébrique de nombres complexes et critère de transcendance, Compositio Math. 35 (1977), 259–267.
[11] D. Duverney, Ke. Nishioka, Ku. Nishioka, and I. Shiokawa, Transcendence of Jacobi’s theta series, Proc. Japan. Acad. Sci, Ser. A 72 (1996), 202–203. · Zbl 0884.11030
[12] H. Kaneko, Algebraic independence of real numbers with low density of nonzero digits, Acta Arith 154 (2012), 325–351. · Zbl 1276.11122
[13] H. Kaneko, On the beta-expansions of 1 and algebraic numbers for a Salem number beta, Ergod. Theory and Dynamical Syst. 35 (2015), 1243–1262. · Zbl 1355.37022
[14] H. Kaneko, On the number of nonzero digits in the beta-expansions of algebraic numbers, Rend. Sem. Math. Univ. Padova. 136 (2016), 205–223. · Zbl 1362.11073
[15] K. Nishioka, Algebraic independence by Mahler’s method and \(S\)-unit equations, Compositio Math. 92 (1994), 87–110. · Zbl 0802.11029
[16] A. Rényi, Representations for real numbers and their ergodic properties, Acta Math. Acad. Sci. Hung. 8 (1957), 477–493.
[17] I. Shiokawa, Algebraic independence of certain gap series, Arch. Math. 38 (1982), 438–442. · Zbl 0474.10029
[18] T. Tanaka, Algebraic independence of power series generated by linearly independent positive numbers, Results Math. 46 (2004), 367–380. · Zbl 1074.11037
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.